U.S. doctors online nowAsk doctors free
Saint Charles, MO
A 34-year-old female asked:

Is it normal for itching and redness to persist after a full course of antibiotics for cellulitis caused by staph?

4 doctor answers7 doctors weighed in
Dr. Harry Greenberg
Dermatology 28 years experience
Yes, it can happen: Staph infections can cause all kinds of problems for your skin. Even after finishing a course of medication, your lymphatic system may be damaged or may be draining away the damaged tissue from the site of infection. It would be worthwhile to keep in close contact with your physician for areas that do not continue to improve after stopping the antibiotic therapy; you may need a 2nd course.
Dr. John Stephens
Dermatology 19 years experience
Possible: It is possible for skin to stay slightly red and itchy as inflammation resolves. That being said, if you haven't noticed much improvement over the course of the treatment, then you may want to be re-evaluated. It is possible that either its not cellulitis or you aren't taking an antibiotic that is effective against your infection.
Dr. David Hardin
Wound care 37 years experience
Of course non infectious inflammation could cause itching as well
Sep 24, 2013
Dr. Dan Fisher
Internal Medicine 28 years experience
Can be normal: Sometimes the area of skin overlying an infection can be itchy for a while after the infection is gone.
Dr. Vasu Brown
Integrative Medicine 35 years experience
Persistent swelling: Lymphedema which is sudden swelling of skin is the cause of itching - skin is stretched suddenly beyond its elasticity to alleviate this apply calamine lotion to skin. Fill old long socks or stockings with packaging popcorn styrofoam peanuts and tie the socks/stocking use this padding one on top of leg another on calf side and use acewrap apply this in the morning remove at night. Itching will go.
Last updated Sep 1, 2021

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.